View Mobile Site

Dr. Gott 0115

Is breast-cancer medication worth the risk?

    DEAR DR. GOTT: I have been taking tamoxifen since my breast-cancer diagnosis and treatment six years ago. Now I've read that the drug may cause uterine cancer. How can I respond to this?
    DEAR READER: Tamoxifen has been the mainstay of breast-cancer-recurrence prevention for 30 years but has recently been discovered to increase the risk of uterine cancer. Medical authorities advise women at high risk to continue the drug under the supervision of their physicians. This is yet another example of the risk/benefit ratio.
    Recent studies have shown that Evista is as effective in preventing a cancer relapse but with fewer side effects. Therefore, many oncologists recommend treatment with both drugs.
    To give you related information, I am sending you a copy of my Health Report "Breast Cancer and Disorders."    DEAR DR. GOTT: I have been a reader of your column for many years and have profited in many ways from the advice you have shared. Now I would like to give something back. For the reader who recently had trouble swallowing pills, here is what I have discovered.
    Use a drinking straw to help you swallow pills. Simply put the pill or pills in your mouth, and then take a sip through the straw, and the pills will go right down your throat without your even thinking about it.
    <B>DEAR READER: Good solution, but I have found success by recommending that patients take their pills with applesauce if swallowing the medicine is difficult. Thanks for sharing.<B>
    DEAR DR. GOTT: My husband has atrial fibrillation. He is 73 years old.
    His doctor wants to put him on Coumadin, but we are very much against this, as we have heard so many horror stories. We have the booklet on it, and we also looked it up on the computer, and it turns us off even more. He is very active and in good health. He works on our farm for a pastime. He is retired from the Air Force and a job at a bank.
    We would appreciate your advice, as we read your column every day and think you are a common-sense doctor. I know this is not a detailed medical report, but we would like to know what you would do.
    DEAR READER: It's very easy to get turned off by detailed knowledge about medication. Case in point: Coumadin (also known as warfarin or "rat poison"). Can the drug be harmful? Absolutely. If prescribed in overdose, it can severely slow blood coagulation, leading to bruising and internal hemorrhage.
    Coumadin, however, when administered in appropriate dosages under close medical supervision, can be literally life saving.
    In your husband's case, atrial fibrillation (irregular pulse) is associated with the risk of stroke. Anti-coagulation is vital to prevent this serious disorder.
    I urge you to discuss your concerns with your family physician rather than put all your eggs in the computer basket. I am certain that Coumadin therapy, despite its drawbacks, is appropriate for your husband.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...